Hail, Sheridan
- When
- September 13, 6:20 PM MST
- Where
- Sheridan County, 2.08 mi WNW of Kleenburn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.910, -107.060
An isolated thunderstorm produced some severe size hail just east of Ranchester and Clearmont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some severe size hail just east of Ranchester and Clearmont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 13, 1:27 PM MST, 4 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
227 PM MDT Mon Sep 13 2021
.DISCUSSION...
Today through Tuesday night....
Dry conditions will prevail across much of the region today, with
cooler temps than reported yesterday. Another weak disturbance
will cross the region this evening, bringing showers/thunder to
high terrain, near foothills, and southeast zones. Made a few
minor grid changes for this system, to expand slight PoP coverage
to include the Crazy Mountains and a bit larger area north of the
Bighorn Mountains. Showers are expected to linger in southeast MT/
northeast WY into Tuesday morning.
Dry conditions return for Tuesday and Wednesday, with above
normal temperatures. Winds look to be a little breezy for
Wednesday, with a surface trough crossing the region. Strongest
gust look to be along the western mountains, with gusts around
35 mph possible. Other areas look to see gusts around 20 mph. A
cold front will begin crossing the region late Wednesday night,
bringing a chance for isolated showers to western mountains and
the northern tier of the CWA.
High temperatures will be in the 70s today, warming slightly on
Tuesday into the upper 70s to low 80s. Temps will climb into the
mid 80s for Wednesday.
Gilstad
Thursday through Monday...
It looks like mainly quiet weather through the bulk of the
extended forecast. Mainly dry conditions will prevail, with a
roller coaster ride for temps. The weather through the weekend
gets a bit more interesting, with some wind, and reasonably good
potential for a significant weather pattern change.
Thursday will see some portion of the cold frontal passage, and
may see isolated showers into the day. That said, mainly dry
conditions are expected, with cooler temps. Highs look to run 5 to
10 degrees below normal in most locations, with mid 60s to around
70 degrees expected. The front lifts back north and east Thursday
night, and may bring a few more showers, but nothing too
significant.
Shallow ridging will cross the region Friday, pushing temps back
up to around normal or a few degrees above normal, with highs in
the mid 70s to lower 80s.
Saturday will see a surface trough cross the region developing a
strong pressure gradient to support strong winds over the area,
with gusts of 40-50 mph at Livingston. Gusty winds will also help
mixing, pushing temps 5 to 15 degrees above normal, with highs
ranging from upper 70s west to upper 80s east. Meanwhile, mid
level flow shifts more southwesterly through the day, ahead of an
approaching Pacific trough, which should begin modifying
atmosphere with some moisture into the area. Some rain shower and
thunderstorm activity may occur with this system, but details
remain difficult to nail down with timing changes. Best chances
should be over high terrain and nearby foothills.
A stronger cold front, associated with the Pacific trough, is
progged to begin pushing across the region Saturday evening/night,
and proceed across the region through the Sunday. This front will
bring much cooler temperatures, and a good chance for beneficial
rainfall amounts across the area through Monday. Temperatures are
expected to fall back below normal for Sunday and Monday, with
highs mainly in the 60s and low 70s. Stay tuned for updates.
Gilstad
&&
.AVIATION...
VFR conditions will prevail through Tuesday. Isolated showers and
thunderstorms are expected to develop this afternoon/evening off
of area mountains, moving southeastward. This activity will mainly
affect the southern tier of the forecast area, along the MT/WY
state line. Local MVFR conditions can be expected near any
convection, with activity diminishing with sunset. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 049/080 052/084 048/068 044/077 052/084 049/070 046/068
20/U 00/U 21/B 11/B 01/U 23/W 33/W
LVM 042/081 045/081 043/070 039/077 051/078 043/066 041/066
30/U 00/N 22/W 11/B 12/W 33/W 33/W
HDN 048/081 048/085 047/070 042/078 049/087 046/072 043/069
20/U 00/U 22/W 10/B 00/U 12/W 32/W
MLS 048/079 051/083 049/067 045/075 050/083 048/071 047/070
10/U 00/U 22/W 21/B 00/U 11/B 22/W
4BQ 051/077 052/084 048/070 047/079 053/087 049/074 047/070
20/U 00/U 12/W 21/B 00/U 11/U 22/W
BHK 045/077 051/083 046/067 042/074 049/085 048/072 047/069
00/U 00/U 22/W 22/W 10/U 11/U 22/W
SHR 044/079 047/085 043/072 042/080 049/087 045/073 041/070
41/U 00/U 11/U 10/B 00/U 01/U 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
711 PM MDT Mon Sep 13 2021
MTZ138-WYZ199-140145-
Southern Big Horn MT-Sheridan Foothills WY-
711 PM MDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of south central Big
Horn and central Sheridan Counties through 745 PM MDT...
At 711 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ranchester, or 11 miles northwest of Sheridan, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheridan and Ranchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4487 10722 4506 10711 4491 10648 4463 10671
TIME...MOT...LOC 0111Z 293DEG 31KT 4493 10708
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SetzenfandThe Billings radar (KBLX), 160 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978904, 978905.